Donate Now
  
my profile | directory login | search | faq | forum home

  next oldest topic   next newest topic
» Scarleteen Boards: 2000 - 2014 (Archive) » EXPERT ADVICE » Emergencies and Crises » Need to know before I mess up my birth control

 - UBBFriend: Email this page to someone!    
Author Topic: Need to know before I mess up my birth control
rasta
Neophyte
Member # 34108

Icon 1 posted      Profile for rasta     Send New Private Message       Edit/Delete Post 
Can you go on a hormonal pill for acne (suchas Tetracyclen) while you're on the pill (I'm on Alesse) without decreasing it's effectiveness or messing anything up?
Posts: 17 | From: uk | Registered: May 2007  |  IP: Logged | Report this post to a Moderator
-Lauren-
Activist
Member # 25983

Icon 1 posted      Profile for -Lauren-     Send New Private Message       Edit/Delete Post 
Do you mean "tetracycline", the antibiotic? If so, call your pharmacist; while tetracycline is one of the ones lesser known to interact, you'll want to double-check.

If you're sure the pill is hormonal, don't take it until you phone your physician and clarify how it's supposed to work with your birth control pill.

Posts: 4636 | From: USA/Northern Europe | Registered: Oct 2005  |  IP: Logged | Report this post to a Moderator
rasta
Neophyte
Member # 34108

Icon 1 posted      Profile for rasta     Send New Private Message       Edit/Delete Post 
I think on second thought it is an antibiotic.
But don't antibiotics lessen effectiveness of the pill as well?

Posts: 17 | From: uk | Registered: May 2007  |  IP: Logged | Report this post to a Moderator
-Lauren-
Activist
Member # 25983

Icon 1 posted      Profile for -Lauren-     Send New Private Message       Edit/Delete Post 
Only certain types have been shown to interact with birth control pills. Caution is advised with all other types, and you should call the pharmacist to make sure.

Generally, one will want to use a backup method until they confirm with their medical pro; if they notice gastrointestinal upset paired with abnormal break-through bleeding, this may be a sign the pill is not being absorbed correctly due the antibiotic's effect on the intestinal environment.

The side-effect of lots of antibiotics is diarrhea, and that in itself is what can cause the pill to be less effective when there's not a direct drug interaction.

Posts: 4636 | From: USA/Northern Europe | Registered: Oct 2005  |  IP: Logged | Report this post to a Moderator
   

   Close Topic   Feature Topic   Move Topic   Delete Topic next oldest topic   next newest topic
 - Printer-friendly view of this topic
Hop To:


Contact Us | Get the Whole Story! Go Home to SCARLETEEN: Sex Ed for the Real World | Privacy Statement

Copyright 1998, 2014 Heather Corinna/Scarleteen
Scarleteen.com: Providing comprehensive sex education online to teens and young adults worldwide since 1998

Information on this site is provided for educational purposes. It is not meant to and cannot substitute for advice or care provided by an in-person medical professional. The information contained herein is not meant to be used to diagnose or treat a health problem or disease, or for prescribing any medication. You should always consult your own healthcare provider if you have a health problem or medical condition.

Powered by UBB.classic™ 6.7.3